Translator Disclaimer
1 February 2008 The elementary obstruction and homogeneous spaces
M. Borovoi, J.-L. Colliot-Thélène, A. N. Skorobogatov
Author Affiliations +
Duke Math. J. 141(2): 321-364 (1 February 2008). DOI: 10.1215/S0012-7094-08-14124-9

Abstract

Let k be a field of characteristic zero, and let k̲ be an algebraic closure of k. For a geometrically integral variety X over k, we write k̲(X) for the function field of X̲=X×kk̲. If X has a smooth k-point, the natural embedding of multiplicative groups k̲*k̲(X)* admits a Galois-equivariant retraction.

In the first part of this article, equivalent conditions to the existence of such a retraction are given over local and then over global fields. Those conditions are expressed in terms of the Brauer group of X.

In the second part of the article, we restrict attention to varieties that are homogeneous spaces of connected but otherwise arbitrary algebraic groups, with connected geometric stabilizers. For k local or global, and for such a variety X, in many situations but not all, the existence of a Galois-equivariant retraction to k̲*k̲(X)* ensures the existence of a k-rational point on X. For homogeneous spaces of linear algebraic groups, the technique also handles the case where k is the function field of a complex surface.

Soient k un corps de caractéristique nulle et k̲ une clôture algébrique de k. Pour une k-variété X géométriquement intègre, on note k̲(X) le corps des fonctions de X̲=X×kk̲. Si X possède un k-point lisse, le plongement naturel de groupes multiplicatifs k̲*k̲(X)* admet une rétraction équivariante pour l'action du groupe de Galois de k̲ sur k.

Dans la première partie de l'article, sur les corps locaux puis sur les corps globaux, on donne des conditions équivalentes à l'existence d'une telle rétraction équivariante. Ces conditions s'expriment en terme du groupe de Brauer de la variété X.

Dans la seconde partie de l'article, on considère le cas des espaces homogènes de groupes algébriques connexes, non nécessairement linéaires, avec groupes d'isotropie géométriques connexes. Pour k local ou global, pour un tel espace homogène X, dans beaucoup de cas mais pas dans tous, l'existence d'une rétraction équivariante à k̲*k̲(X)* implique l'existence d'un point k-rationnel sur X. Pour les espaces homogènes de groupes linéaires, la technique permet aussi de traiter le cas où k est un corps de fonctions de deux variables sur les complexes

Citation

Download Citation

M. Borovoi. J.-L. Colliot-Thélène. A. N. Skorobogatov. "The elementary obstruction and homogeneous spaces." Duke Math. J. 141 (2) 321 - 364, 1 February 2008. https://doi.org/10.1215/S0012-7094-08-14124-9

Information

Published: 1 February 2008
First available in Project Euclid: 17 January 2008

zbMATH: 1135.14013
MathSciNet: MR2376817
Digital Object Identifier: 10.1215/S0012-7094-08-14124-9

Subjects:
Primary: 11G99, 12G05, 14G05
Secondary: 11E72, 14F22, 14K15, 14M17, 20G99

Rights: Copyright © 2008 Duke University Press

JOURNAL ARTICLE
44 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.141 • No. 2 • 1 February 2008
Back to Top